Hail, Missoula
- When
- August 6, 3:20 PM MST to 3:44 PM MST
- Where
- Missoula County, 2.19 mi SE of (Mso)missoula Intl A
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.896, -114.050
An NWS employee reported one inch hail in Missoula.
Strong thunderstorms moved up through central Idaho into west-central Montana, resulting in large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Strong thunderstorms moved up through central Idaho into west-central Montana, resulting in large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 6, 11:39 AM MST, 3 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Missoula MT 1239 PM MDT Tue Aug 6 2024 .DISCUSSION...Active weather will persist today with above- average atmospheric moisture, instability, shear, and synoptic ascent due to an approaching Pacific trough. This combination will lead to the development of thunderstorms across most of north- central Idaho and western Montana. The strongest storms are expected between 3:00-8:00 PM MDT, especially eastward from the Highway 93 corridor. Storms may linger in the Glacier Region throughout the night. A drier air mass associated with the trough is currently moving eastward through Oregon and is expected to reach north-central Idaho tonight. This cooler and drier air will reduce the threat of thunderstorms in Idaho. However, western Montana, particularly the Glacier Region and along the Divide, will still have sufficient moisture and lift for thunderstorms. A drier westerly flow aloft will result in near or below-average temperatures on Thursday, with only a few storms expected along the Divide. An easterly pressure gradient across the region will also bring breezy easterly winds throughout the day. Shower and thunderstorm activity is anticipated to return area- wide late Friday into Saturday with the arrival of monsoon moisture embedded in a southwesterly flow. Near-normal temperatures are expected, and ensemble cluster analysis suggests no significant heat waves through early next week. && .AVIATION... Thunderstorms continue to impact the Northern Rockies airspace this afternoon. Organized convection is likely, given the modest instability, shear, and synoptic ascent associated with an approaching low-pressure system. High- resolution models suggest that discrete cells, potentially including a supercell or two, will initiate west of and along the US-93 corridor in western Montana between 19:00-21:00 UTC (1:00-3:00 PM MDT), before tracking along and east of the Divide by 01:00-03:00 UTC (7:00-9:00 PM MDT). Thunderstorms may produce gusty outflow winds, hail, and brief periods of heavy rain. There is a marginal risk of severe weather for KMSO, KGPI, KBTM, and KHRF, with a 5% probability of thunderstorms producing damaging wind gusts of 50 knots and hail 1 inch or greater in diameter. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...&&
Special Weather Statement
National Weather Service Missoula MT
327 PM MDT Tue Aug 6 2024
MTZ005-006-043-062215-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Potomac/Seeley Lake Region MT-
327 PM MDT Tue Aug 6 2024
...A strong thunderstorm will impact portions of south central
Missoula, northwestern Granite and north central Ravalli Counties
through 415 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Florence, or 16 miles south of Missoula, moving east at
40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence.
This includes Highway 93 S between mile markers 73 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4658 11409 4670 11409 4681 11382 4659 11364
TIME...MOT...LOC 2127Z 258DEG 35KT 4664 11391
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Missoula MT
251 PM PDT Tue Aug 6 2024
IDZ006>008-062230-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
251 PM PDT Tue Aug 6 2024
...A strong thunderstorm will impact portions of central Idaho County
through 330 PM PDT...
At 250 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grangeville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grangeville, Clearwater, Harpster, and Newsome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4574 11613 4589 11624 4611 11577 4587 11553
TIME...MOT...LOC 2150Z 241DEG 29KT 4585 11608
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Missoula MT
359 PM MDT Tue Aug 6 2024
MTZ007-062230-
Butte/Blackfoot Region MT-
359 PM MDT Tue Aug 6 2024
...A strong thunderstorm will impact portions of southeastern Powell
County through 430 PM MDT...
At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Basin, or 17 miles east of Deer Lodge, moving
northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blossburg and Elliston.
This includes Highway 12 Garrison to MacDonald Pass between mile
markers 19 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4645 11231 4644 11232 4642 11231 4639 11235
4639 11240 4636 11242 4634 11252 4646 11261
4666 11236 4666 11232 4661 11229 4657 11232
4654 11230
TIME...MOT...LOC 2159Z 243DEG 42KT 4646 11242
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Missoula MT
414 PM MDT Tue Aug 6 2024
MTZ002-003-062300-
Flathead/Mission Valleys MT-West Glacier Region MT-
414 PM MDT Tue Aug 6 2024
...A strong thunderstorm will impact portions of central Flathead
County through 500 PM MDT...
At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
West Glacier, or 19 miles northeast of Evergreen, moving east at 35
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Glacier, Apgar, Lake McDonald, and Coram.
This includes Highway 2 between mile markers 145 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4839 11423 4851 11428 4868 11384 4846 11371
TIME...MOT...LOC 2214Z 253DEG 29KT 4848 11408
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe Missoula radar (KMSX), 17 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
2 hail. Local standard time, as filed.
An NWS employee reported one inch hail in Missoula.
An NWS employee reported one inch hail in Frenchtown at 17:04 MST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201834, 1201835.